Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2014, 7:20 PM EDT for 4 counties in North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 7:20 PM EDT (23:20 UTC)
- Expired
- Aug 18, 2014, 8:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Craven County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:30 PM EDT | HAIL 1.5 | Kinston, NC | LENOIR COUNTY 911 REPORTED QUARTER TO GOLF BALL SIZED HAIL NEAR THE 911 CENTER. TIME BASED ON RADAR. |
| Aug 18, 7:50 PM EDT | HAIL 0.88 | Kinston, NC | BROADCAST MEDIA RELAYED PUBLIC REPORT OF NICKEL SIZED HAIL NEAR SOUTHWOOD IN KINSTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS52 KMHX 182320 SVRMHX NCC049-103-107-147-190000- /O.NEW.KMHX.SV.W.0065.140818T2320Z-140819T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 720 PM EDT MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PITT COUNTY IN EASTERN NORTH CAROLINA NORTHEASTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA EXTREME NORTH CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA NORTHWESTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 800 PM EDT * AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KINSTON...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... KINSTON... GRAINGERS...WYSE FORK... DOVER... FORT BARNWELL... PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY && LAT...LON 3543 7723 3516 7721 3520 7769 3533 7772 TIME...MOT...LOC 2320Z 266DEG 17KT 3526 7761 $$ 26
1 follow-up statement
663
WWUS52 KMHX 182346
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
746 PM EDT MON AUG 18 2014
NCC147-182356-
/O.CAN.KMHX.SV.W.0065.000000T0000Z-140819T0000Z/
PITT NC-
746 PM EDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PITT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.
LAT...LON 3520 7766 3521 7766 3525 7760 3535 7722
3516 7721
TIME...MOT...LOC 2346Z 266DEG 17KT 3527 7746
$$
NCC049-103-107-190000-
/O.CON.KMHX.SV.W.0065.000000T0000Z-140819T0000Z/
LENOIR NC-JONES NC-CRAVEN NC-
746 PM EDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN CRAVEN...EXTREME NORTH CENTRAL JONES AND EAST
CENTRAL LENOIR COUNTIES...
AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WYSE
FORK...OR 6 MILES EAST OF KINSTON...MOVING EAST AT 20 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... DOVER...JASPER...FORT
BARNWELL AND COVE CITY.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3520 7766 3521 7766 3525 7760 3535 7722
3516 7721
TIME...MOT...LOC 2346Z 266DEG 17KT 3527 7746
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:38 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 18, 6:38 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 638 PM EDT MON AUG 18 2014 .SYNOPSIS... HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE THROUGH TUESDAY WITH A TROUGH OF LOW PRESSURE INLAND. A WEAK COLD FRONT WILL MOVE IN FROM THE NORTH TUESDAY NIGHT...THEN RETURN NORTH WEDNESDAY. THE FRONT WILL MEANDER JUST NORTH AND WEST OF THE AREA THROUGH THE END OF THE WEEK. THE FRONT WILL FINALLY PUSH THROUGH THE AREA FRIDAY NIGHT INTO EARLY SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 628 PM MON...AREAS OF THUNDERSTORMS MOVED THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON AND STILL EXIST OVER MUCH OF THE AREA.A LINE OF STORMS IS ALSO FORMING TO THE WEST OF THE AREA THIS LATE AFTERNOON AND SHOULD MOVE INTO THE FORECAST AREA OVER THE NEXT COUPLE OF HOURS. PRECIPITABLE WATERS OVER 2 INCHES WITH CAPE VALUES AROUND 3KJ/KG. NOT MUCH DIRECTIONAL SHEAR DETECTED IN FORECAST SOUNDINGS BY THERE IS SOME LIGHT SPEED SHEAR. SURFACE FRONT NORTH OF THE AREA AND UPPER LEVEL ENERGY SWINGING THROUGH THE ZONAL FLOW WILL HELP KEEP CHANCES OF PRECIPITATION THROUGH AT LEAST MIDNIGHT WITH CHANCES LESSENING AFTER THAT TIME AS UPPER ENERGY MOVES OFFSHORE. && .SHORT TERM /TUESDAY/... AS OF 245 PM MON...SURFACE LOW PRES SLIDES OFF THE VA COAST TUES WITH THE TRAILING COLD FRONT PUSHING INTO THE REGION. LOW LEVEL CONVERGENCE ALONG THE BOUNDARY AND ADDITIONAL SHORTWAVE ENERGY MOVING THROUGH ALOFT WILL PROVIDE SUPPORT FOR CONVECTION... ESPECIALLY THROUGH PEAK HEATING. IT WILL BE ANOTHER HOT DAY WITH HIGHS AROUND 90 AND HEAT INDICIES AROUND 100F ALLOWING FOR STRONG INSTABILITY AND MODEL SOUNDINGS SHOWING 3000-4000J/KG OF CAPE DURING THE AFTERNOON ALLOWING FOR THE POTENTIAL FOR STRONG STORMS. SHEAR REMAINS WEAK...GENERALLY LESS THAN 15 KT...WITH WEAK MID LEVEL LAPS RATES SO THE POTENTIAL FOR SEVERE WILL BE LOW. PWATS CONTINUE AROUND 2" OR GREATER SO THE POTENTIALLY FOR HEAVY DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AS OF 300 PM MONDAY...A COMPLEX FORECAST PERIOD AS UPPER LEVEL RIDGING BUILDS ACROSS THE CENTRAL CONUS AND TROUGHING MIGRATES SLOWLY OFF THE EAST COAST. THIS WILL PLACE EASTERN NC UNDER NW FLOW WITH A SERIES OF SHORTWAVES ROUNDING THE BASE OF THE TROUGH KEEPING THE WEATHER UNSETTLED THROUGH THE WEEKEND. A POTENT SHORTWAVE WILL BE EXITING THE VA COAST WITH A TRAILING WEAK COLD FRONT MOVING THROUGH EARLY WEDNESDAY. THIS WILL CREATE A BIT OF SUBSIDENCE AT THE SFC WEDNESDAY. WITH WEAK UPPER LEVEL SUPPORT...FEEL SHOWER/THUNDERSTORM ACTIVITY WILL BE SCHC AT BEST...MAINLY ALONG THE SEA BREEZE. THE FRONT WILL WASH OUT THROUGH THE DAY WITH PLENTY OF SUNSHINE HEATING TEMPS INTO THE LOWER 90S INLAND TO MID 80S ALONG THE COAST. HEAT INDEX VALUES AROUND 100. ANOTHER SHORTWAVE WILL APPROACH THURSDAY WITH TIMING IN QUESTION. THIS DIVERGENCE IN GUIDANCE WILL IMPACT THE TIMING OF CLOUD COVER...PRECIP...AND OVERALL TEMPS. FOR NOW...HAVE MAJORITY OF THE SHOWERS/THUNDERSTORMS OCCURRING THURSDAY WITH TEMPS AROUND 90. MODEL DIVERGENCE SEEMS TO TAKE SHAPE FROM FRIDAY INTO SATURDAY...ALTHOUGH MODELS ARE TRYING TO COME INTO BETTER AGREEMENT. THE GFS HAS A BIT MORE SHORTWAVE ACTIVITY MOVING THROUGH THE REGION AS OPPOSE TO THE EURO. THE EURO MODEL MOVES A POTENT SHORTWAVE THROUGH FRIDAY MORNING AND WITH A STRONG TRAILING COLD FRONT ON ITS WAKE. THE 00Z/12Z MODEL GUIDANCE HAS FLIP FLOPPED WITH THE GFS NOW THE SLOWER SOLUTION WITH FRONT PROGRESSION AND THE EURO FASTER. WILL PULL THE FRONT THROUGH FRIDAY WITH HIGH PRESSURE BUILDING IN THROUGH THE WEEKEND. THIS WILL GIVE SCHC PRECIP THROUGH THE REMAINDER PORTION OF THE PERIOD. NOT TO MENTION STRONG NE FLOW KEEPING MAX TEMPS A COUPLE DEGREES BELOW NORMAL...IN THE MID 80S INLAND TO LOW 80S ALONG THE BEACHES. DRIER CONDITIONS COMING EARLY NEXT WEEK. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHORT TERM /THROUGH 18Z TUES/... AS OF 632 PM MON...MOST OF THE AREA IS VFR AT THIS TIME. THUNDERSTORMS STILL LINGERING ALONG THE SOUTHERN TAFS WITH IFR CONDITIONS. RADAR LOOPS ALSO SHOULD ANOTHER LINE OF STORMS FORMING TO THE WEST AND IS EXPECTED TO IMPACT WESTERN TAFS OVER THE NEXT COUPLE OF HOURS. WITH UPPER LEVEL ENERGY SWINGING THROUGH EASTERN NORTH CAROLINA OVER NIGHT...CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT. WILL SEE A LESSENING OF STORM CHANCES AS THIS ENERGY MOVES OFFSHORE...BUT THERE WILL STILL REMAIN A CHANCE OF SHOWERS. HOWEVER WILL NOT PUT THEM IN THE TAFS. IF ANY STORMS MOVE OVER A TAF SITE...EXPECT SUB VFR CONDITIONS. COULD SEE SOME FOG TONIGHT WITH WET GROUND...HAVE MVFR CONDITIONS FOR A FEW PRE DAWN HOURS IN THE FOG. IMPROVING CONDITIONS TO VFR AFTER SUNRISE...BUT TUESDAY AFTERNOON WILL HAVE SCATTERED STORMS AGAIN WITH SUBVFR CONDITIONS. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/ AS OF 300 PM MONDAY...VFR CONDITIONS EXPECTED THROUGH THE PERIOD APART FROM ANY CONVECTIVE ACTIVITY. A SERIES OF SHORTWAVES WILL CROSS THE REGION GIVING WAY TO SHOWERS/THUNDERSTORMS THROUGH THE PERIOD. SOUTHWEST WINDS WILL PREVAIL THROUGH MUCH OF THE PERIOD. A POTENT BACKDOOR COLD FRONT WILL YIELD NORTHERLY WINDS ACROSS THE AREA BY FRIDAY LATE AFTERNOON. STRONG NORTHEAST FLOW WILL DEVELOP ACROSS THE REGION SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH. ANY FOG FORMATION WILL BE TOUGH TO PIN POINT AT THIS TIME GIVEN THE COMPLEX TIMING OF SHORTWAVE ACTIVITY. && .MARINE... SHORT TERM /THROUGH TUESDAY/... AS OF 637 PM MON...SOUTHWEST FLOW RUNNING 10 TO 15 KNTOS OVER THE NORTH CAROLINA COASTAL WATERS THIS AFTERNOON WITH SEAS 2 TO 3 FEET. AREAS OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH MAINLY THE CENTRAL AND NORTHERN WATERS DURING THE EVENING HOURS. SOME OF THESE STORMS ARE STRONG. FRONT NORTH OF THE NORTH CAROLINA WATERS WILL DEEPEN A BIT AND MOVE CLOSER TO THE WATERS DURING THE NIGHTTIME HOURS TIGHTENING THE GRADIENT A BIT AND HELPING SPEEDS TO INCREASING TO A STEADY 15 KNOTS. THE LOW WILL MOVE OFFSHORE TUES WITH A TRAILING COLD FRONT MOVING INTO THE NORTHERN WATERS BRINGING NWLY WINDS AROUND 10 KT WHILE SW WINDS AROUND 10-20 KT CONTINUE SOUTH OF OREGON INLET. SEAS WILL CONTINUE AROUND 2-4 FT THROUGH THE PERIOD. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM MONDAY...A SERIES OF SHORTWAVES WILL MOVE THROUGH DURING THE PERIOD. GIVEN THESE DISTURBANCES MOVING THROUGH THE MEAN FLOW...CONVECTION IS POSSIBLE THROUGH SATURDAY. THE DEPARTING SFC LOW/SHORTWAVE TUESDAY NIGHT/WEDNESDAY MORNING AND THE SUBSEQUENT PRESSURE GRADIENT SHOULD RELAX THROUGH THURSDAY. THIS WILL ENABLE WAVES TO DROP TO 2 TO 3 FEET THROUGH MID WEEK. WINDS WILL BE OUT OF THE NORTH WITH THE TRAILING COLD FRONT MOVING THROUGH TUESDAY NIGHT AND WASH OUT THROUGH THE DAY WEDNESDAY. RETURN FLOW WILL DEVELOP THROUGH THURSDAY NIGHT AS THE NEXT POTENT SHORTWAVE/SFC LOW TRACKS ACROSS OUR NORTHERN TIER. WINDS SHOULD NOT GET ABOVE 15 KTS THROUGH THIS TIME. MODELS START TO DIFFER AT THIS POINT. A STRONG FRONT IS PROGGED TO MOVE THROUGH THURSDAY NIGHT INTO FRIDAY. TIMING A BIT IN QUESTION. FEEL BY LATER IN THE DAY FRIDAY THE WATERS WILL BE FEELING THE NE FLOW. THE GRADIENT LOOKS TO BE A BIT TIGHTER THAN PREVIOUS FORECASTS AND THUS THE SURGE AND INCREASE IN WAVES WILL NEED TO BE MONITORED AS WE APPROACH THE WEEKEND. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...CGG SHORT TERM...SK LONG TERM...LEP AVIATION...LEP/CGG MARINE...LEP/SK/CGG
Hazardous weather outlook, Aug 18, 3:12 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 312 AM EDT MON AUG 18 2014 NCZ029-044>047-079>081-090>095-098-103-104-190800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 312 AM EDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH GUSTY WINDS IS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 5:36 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 7 ESE NEW BERN 35.08N 76.96W
08/18/2014 M1.47 INCH CRAVEN NC COCORAHS
HEAVY RAIN REPORT FROM COCORAHS OBSERVER NEAR NEW BERN
REPORTING 1.47 INCHES OF RAIN IN THE PAST 30 MINUTES.
&&
EVENT NUMBER MHX1400522
DAGSpecial weather statement, Aug 18, 5:44 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
544 PM EDT MON AUG 18 2014
NCZ092>095-182245-
CARTERET-CRAVEN-JONES-PAMLICO-
544 PM EDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CARTERET...CRAVEN
AND JONES COUNTIES THROUGH 645 PM EDT...
AT 544 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH RIVER TO HARLOWE TO
CATFISH LAKE...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF CEDAR
ISLAND TO 6 MILES NORTHEAST OF NEWPORT TO 13 MILES SOUTHWEST OF JAMES
CITY...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...OPEN GROUNDS FARM...
LITTLE LAKE...CAMP BRYAN...LOLA...NEWPORT...WILDWOOD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3483 7636 3485 7638 3469 7653 3472 7688
3498 7736 3492 7676 3494 7672 3497 7670
3498 7684 3505 7666 3505 7664 3499 7671
3502 7650 3495 7645 3495 7619 3468 7647
3469 7650
TIME...MOT...LOC 2144Z 290DEG 26KT 3496 7652 3482 7674
3492 7715
2Local storm report, Aug 18, 5:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM MARINE TSTM WIND HATTERAS HIGH 35.26N 75.55W
08/18/2014 M40 MPH DARE NC WEATHER FLOW
WEATHERFLOW SITE NORTHWEST OF BUXTON REPORTED A 35 KNOT
MARINE THUNDERSTORM WIND GUST.
&&
EVENT NUMBER MHX1400523
DAGSpecial weather statement, Aug 18, 6:31 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
631 PM EDT MON AUG 18 2014
NCZ029-044-079-090>093-182330-
CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-PITT-
631 PM EDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN...CRAVEN...DUPLIN...
JONES...LENOIR...PITT AND GREENE COUNTIES THROUGH 730 PM EDT...
AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 16 MILES NORTHWEST OF FOUNTAIN TO 10 MILES WEST
OF LA GRANGE...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ROCKY
MOUNT TO 8 MILES SOUTH OF GOLDSBORO...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3520 7805 3517 7796 3518 7793 3516 7790
3518 7784 3534 7783 3537 7781 3543 7783
3557 7783 3580 7747 3581 7743 3583 7739
3583 7735 3591 7735 3600 7741 3608 7732
3603 7725 3507 7738 3516 7808
TIME...MOT...LOC 2231Z 265DEG 16KT 3585 7781 3526 7793
26Local storm report, Aug 18, 6:55 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
655 PM EDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL FARMVILLE 35.59N 77.59W
08/18/2014 E1.00 INCH PITT NC SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL IN FARMVILLE.
&&
EVENT NUMBER MHX1400524
DAGSpecial weather statement, Aug 18, 7:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT MON AUG 18 2014
NCZ092-093-095-098-190000-
CARTERET-CRAVEN-JONES-ONSLOW-
711 PM EDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW...CARTERET...CRAVEN
AND JONES COUNTIES THROUGH 800 PM EDT...
AT 710 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KUHNS...OR ABOUT 12 MILES EAST OF PINEY GREEN...MOVING EAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PELETIER...GREAT
LAKE...ELLIS LAKE......LITTLE LAKE...CAMP BRYAN...NEWPORT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3473 7732 3494 7713 3493 7677 3492 7677
3493 7673 3469 7676 3466 7699
TIME...MOT...LOC 2310Z 275DEG 13KT 3482 7711
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:56 PM EDT | Special Weather Statement | MHX | Beaufort | 49 min |
| Aug 18, 1:59 PM EDT | Special Weather Statement | MHX | Pamlico | 46 min |
| Aug 18, 2:13 PM EDT | Special Weather Statement | MHX | Tyrrell | 62 min |
| Aug 18, 2:44 PM EDT | Special Weather Statement | MHX | Beaufort, Pamlico | 46 min |
| Aug 18, 2:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 18, 2:57 PM EDT | Special Weather Statement | MHX | Craven | 33 min |
| Aug 18, 3:14 PM EDT | Special Weather Statement | MHX | Dare | 46 min |
| Aug 18, 3:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Aug 18, 3:26 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 49 min |
| Aug 18, 3:31 PM EDT | Special Marine Warning | MHX | 44 min | |
| Aug 18, 3:36 PM EDT | Special Weather Statement | MHX | Pamlico | 39 min |
| Aug 18, 3:38 PM EDT | Special Weather Statement | MHX | Washington | 52 min |
| Aug 18, 3:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Aug 18, 4:08 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 52 min |
| Aug 18, 4:12 PM EDT | Special Weather Statement | MHX | Pamlico | 48 min |
| Aug 18, 4:13 PM EDT | Special Marine Warning | MHX | 32 min | |
| Aug 18, 4:42 PM EDT | Special Weather Statement | MHX | Dare | 63 min |
| Aug 18, 4:53 PM EDT | Special Marine Warning | MHX | 37 min | |
| Aug 18, 4:54 PM EDT | Areal Flood Advisory | MHX | Craven, Pamlico | 81 min |
| Aug 18, 5:33 PM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 18, 5:44 PM EDT | Special Weather Statement | MHX | Carteret | 61 min |
| Aug 18, 6:16 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven | 89 min |
| Aug 18, 6:31 PM EDT | Special Weather Statement | MHX | Greene, Lenoir, Pitt | 59 min |
| Aug 18, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir, Pitt | 48 min |
| Aug 18, 6:43 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 47 min |
| Aug 18, 7:11 PM EDT | Special Weather Statement | MHX | Craven | 49 min |
| Aug 18, 7:35 PM EDT | Special Weather Statement | MHX | Beaufort, Martin | 55 min |
| Aug 18, 7:37 PM EDT | Special Marine Warning | MHX | 38 min | |
| Aug 18, 7:59 PM EDT | Special Weather Statement | MHX | Craven, Jones | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.